At the time of preparing this report, Dr. Friedrich was employed by Bristol-Myers Squibb, Charleston, South Carolina.
Fatal Hypoglycemia Associated with Levofloxacin
Article first published online: 16 JAN 2012
2004 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 24, Issue 12, pages 1807–1812, December 2004
How to Cite
Friedrich, L. V. and Dougherty, R. (2004), Fatal Hypoglycemia Associated with Levofloxacin. Pharmacotherapy, 24: 1807–1812. doi: 10.1592/phco.24.17.1807.52348
- Issue published online: 16 JAN 2012
- Article first published online: 16 JAN 2012
- diabetes mellitus;
Fluoroquinolones are generally regarded as safe antimicrobial agents with relatively few adverse effects or drug interactions. Thus, they enjoy widespread use for treatment of community- and hospital-acquired infections. Although uncommon, hypoglycemia has been reported with all the fluoroquinolones and appears to occur most frequently in elderly patients with type 2 diabetes mellitus who are receiving therapy with oral hypoglycemics. The exact mechanism of this effect is unknown but is postulated to be a result of blockage of adenosine 5′-triphosphate–sensitive potassium channels in pancreatic β-cell membranes. We report a case of fatal hypoglycemia related to levofloxacin administration in an elderly patient with diabetes. As with other fluoroquinolones, levofloxacin can cause profound and prolonged hypoglycemia. Clinicians should be cognizant of this potential adverse effect in patients with diabetes who are receiving levofloxacin therapy.